Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 35, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2001, 1:04 PM MDT for Cherry County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 1:04 PM MDT (19:04 UTC)
- Expired
- May 31, 2001, 1:45 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherry County, NE
The radar
The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:05 PM MDT | Thunderstorm Wind 52 E | Brownlee, NE | |
| May 31, 1:05 PM MDT | Hail 0.75 | Brownlee, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 311904
SVRLBF
NEC031-311945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
104 PM MDT THU MAY 31 2001
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA
* UNTIL 145 PM MDT(245 PM CDT)
* AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES WEST OF BROWNLEE...OR ABOUT 24 MILES
NORTH OF MULLEN...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
10 MILES SOUTHWEST OF BROWNLEE AROUND 225 PM CDT
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4249 10094 4238 10113 4209 10102 4210 10044
4211 10024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:24 AM MDT, 10 hours 40 minutes earlier.
Area forecast discussion, May 31, 2:24 AM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 AM CDT THU MAY 31 2001 ...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND THEN LEVEL OF WIND ON FRIDAY... ALL MODELS APPEAR TO HAVE INITIALIZED WELL THIS PAST EVENING IN THE MID AND LOW-LEVELS. LATEST WATER VAPOR IMAGERY ALONG WITH HEIGHT TENDENCIES AT 500 MB INDICATE A CONTINUED SLOW NORTHEAST MOVEMENT OF UPPER LOW. THE MODELS REFLECT A SIMILAR TREND OVER THE NEXT 24 HOURS...WITH ONLY SLIGHT VARIATIONS NOTED. FOR THIS REASON WILL USE A BLEND OF MODELS FOR THIS FORECAST PACKAGE. TODAY...UPPER LOW PRESSURE WILL CONTINUE TO DRIFT EAST TODAY ALLOWING NORTHEAST CORNER OF CWA TO FINALLY DRY OUT. ONLY HITCH FOR THIS MORNING IS LINGERING LOW CLOUDS AND FOG. ETA RH FIELDS INDICATE GRADUAL CLEARING FROM WEST TO EAST AS SURFACE TROUGH MOVES ACROSS AREA. UPPER JET MAX ACROSS SOUTHWEST CANADA THEN SHIFTS INTO EASTERN MONTANA AND THE WESTERN DAKOTAS DURING THE AFTERNOON AS SURFACE TROUGH CONTINUES TO MOVE ACROSS CWA. THIS LEAVES A LARGE PORTION OF CWA UNDER LEFT EXIT REGION OF UPPER JET WITH SOME MODERATE LIFT NOTED IN THE 700-500 MB LAYER. BELIEVE ETA IS A LITTLE TO HIGH ON SURFACE DEWPOINTS AHEAD OF TROUGH BUT UPPER 40 TO LOWER 50 DEGREE DEWPOINTS ARE STILL POSSIBLE. MID LEVEL LAPSE RATES OF 6 TO 6.5 DEGREES CELSIUS SHOULD KEEP THE INSTABILITY ON THE WEAKER SIDE WITH MAINLY A FEW SHOWERS EXPECTED. HOWEVER...WITH THE 0-6 KM SHEAR SLIGHTLY UNDER 50 KNOTS I CANNOT RULE OUT JUST ENOUGH CELL ORGANIZATION FOR ONE OR TWO THUNDERSTORMS AS WELL. TEMPERATURES NEAR GUIDANCE VALUES LOOK GOOD. TONIGHT...SURFACE TROUGH REMAINS ACROSS EXTREME EASTERN CWA DURING THE EVENING BEFORE SHIFTING EAST OF AREA BY MIDNIGHT. THIS WILL KEEP A SLIGHT CHANCE FOR EARLY EVENING SHOWERS OR THUNDERSTORMS ACROSS EASTERN THIRD OF CWA. OTHERWISE...AREA MOVES INTO SUBSIDENT REGION OF JET WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES EXPECTED. GUIDANCE LOW TEMPERATURES LOOK GOOD EXCEPT FOR NORTHEAST CWA WHERE TEMPERATURES SHOULD BE AROUND A CATEGORY COLDER THAN SHOWN. FRIDAY AND FRIDAY NIGHT...COLD FRONT MOVES OUT OF THE DAKOTAS AND ACROSS CWA BY 18Z. BEHIND THE FRONT LOW-LEVEL LAPSE RATES OF 8.5 TO 9 DEGREES CELSIUS ALONG WITH SOME DOWNWARD OMEGA NOTED IN THE 850-700 MB LAYER WILL MIX DOWN STRONGER WINDS. IT LOOKS AS THOUGH ALL BUT FAR SOUTHWEST CORNER OF CWA WILL MEET BREEZY CONDITIONS AND NORTHEAST CORNER INTO THE WINDY CATEGORY. WITH SUBSIDENCE CONTINUING INTO FRIDAY NIGHT AND SURFACE HIGH PRESSURE BRINGING LIGHT WINDS...BELIEVE TEMPERATURES WILL FALL AROUND A CATEGORY LOWER THAN FWC GUIDANCE IS INDICATING BUT NEAR MAV GUIDANCE NUMBERS. IN THE EXTENDED...LATEST MRF/AVN IS CONTINUING TO SHOW RIDGING ACROSS AREA FOR THE FIRST HALF OF WEEKEND. THEN MRF/AVN CHANGES ABRUPTLY FROM PREVIOUS RUN BY FORMING A STRONG UPPER LOW ACROSS NORTHERN PLAINS ON MONDAY INTO TUESDAY. THIS SEEMS A LITTLE HARD TO BELIEVE SINCE THE MODEL BREAKS THE UPPER RIDGE DOWN WITHIN 12 HOURS. WILL NOT MAKE ANY CHANGES TO EXTENDED AT THIS TIME AND WILL LET DAY CREW SEE HOW 12Z AVN INVOLVES THIS SYSTEM BEFORE CHANGING CURRENT FORECAST. .LBF...NONE. AWJ
In the hours before
Special weather statement, May 31, 10:22 AM MDT, 2 hours 42 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-312045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1122 AM CDT THU MAY 31 2001 ...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED... THERE IS A SLIGHT CHANCE OF SHOWERS...AND A FEW ISOLATED THUNDERSTORMS...THIS AFTERNOON AND EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO EARLY THIS EVENING. SHOWERS AND A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. HOWEVER... ANY THUNDERSTORMS THAT DO FORM ARE NOT EXPECTED TO BECOME SEVERE SINCE THE ATMOSPHERE WILL REMAIN MODERATELY STABLE. DDB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:34 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 56 min |
| May 31, 2:25 PM MDT | Severe Thunderstorm Warning | LBF | Logan | 65 min |
| May 31, 3:19 PM MDT | Tornado Warning | LBF | Logan | 26 min |
| May 31, 3:22 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| May 31, 3:27 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.